Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Denver/Boulder, CO

June 3, 2003Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2003, 7:57 PM MDT for Arapahoe County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 7:57 PM MDT (01:57 UTC)
Expired
Jun 3, 2003, 8:30 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS55 KBOU 040157
SVRBOU
COC005-040230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
756 PM MDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 830 PM MDT

* AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF DEER TRAIL...OR ABOUT     
  32 MILES NORTHWEST OF LIMON...A SECOND SEVERE THUNDERSTORM WAS     
  LOCATED JUST NORTHWEST OF JOLLY RANCH.  BOTH STORMS WERE MOVING    
  SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BYERS...
DEER TRAIL AND JOLLY RANCH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3973 10426 3958 10423 3958 10372 3974 10375

$$

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:50 PM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 3, 1:50 PM MDT, 6 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT TUE JUN 3 2003

SHORT TERM DISCUSSION: LOOKS LIKE ERN CO IN FOR ANOTHER ROUND OF
SCATTERED STORMS LATER TODAY AND TNT. PERSISTENT MODERATE NW FLOW
REGIME CONTINUES WITH 40-50KT MID LVL FLOW.  ACARS SOUNDINGS
INDICATE STILL STRONG INVERSION AT 750 MB...BUT SHOULD GET ENOUGH
HEATING BY LATE AFTN TO ERODE THE LOW LVL INVERSIONS. ACARS/MESOETA
SOUNDINGS SUPPORT CAPES BETWEEN 1000-1500J/KG. INSTABILITY ALONG
WITH THE SPEED SHEAR SHOULD BE SUFFICIENT FOR ISOLD SEVERE STORMS
ACROSS THE ERN PLAINS OF CO. IN ADDITION...THERE WILL BE SOME HELP
UPSTAIRS TNT AS NEXT 70KT JET CORE NOW ACROSS ID NOSES INTO NRN CO
THIS EVENING. THIS WILL KEEP STORMS GOING ACROSS FAR ERN CO MUCH OF
THE NIGHT.  DIV-Q FIELDS ALSO SUPPORT THIS WITH DECENT FORCING IN
THE LAYERED FIELDS.  WITH WEAK UPSLOPE FLOW CONTINUING AND AMPLE
MSTR...EXPECT THE STRATUS WILL ALSO RETURN LATE IN THE NIGHT TO MUCH
OF THE PLAINS.

A SIMILAR SCENARIO ON WEDNESDAY WITH CONTINUED MODERATE NW FLOW
ALOFT AND NEXT SURGE EXPECTED LATE IN THE DAY. MAYBE EVEN HIGHER
COVERAGE OF STORMS WITH THE FRONT MOVING IN AT MAX HEATING TIME.
SIMILAR TEMPS AND SCT POPS SHOULD COVER THINGS AGAIN FOR WED. AGAIN
SOME ISOLD SEVERE STORMS WITH CAPES BETWEEN 1000-1500J/KG AND STRONG
MID LVL FLOW. ENTREKIN

LONG TERM DISCUSSION:  WEDNESDAY NIGHT INTO THURSDAY...A MDT TO STG
NWLY FLOW ALF WILL BE OVER THE STATE ON WEDNESDAY NIGHT.  A FAIRLY
STG SYSTEM IS PROGGED TO MOVE INTO THE NORTHERN GREAT PLAINS.  AS IT
DOES SOME WEAK H5-H3 QG ASCENT WILL BE OVER COLORADO AROUND 06Z THU.
UPPER LEVEL ASCENT COUPLED WITH UPSLOPE TO 650 MB...IN THE WAKE OF A
COLD FRONT...MAY ALLOW FOR A GOOD CHC OF PCPN ALG THE FRONT RANGE.
THE MDLS MAINTAIN SOME SHOWERS INTO THURSDAY MORNING. INTERACTIVE
SOUNDINGS DROP THE SNOW LEVEL DOWN TO AROUND 9K FT THURSDAY MORNING.
MOST PCPN SHUD BE CONFINED TO AREAS EAST OF THE DIVIDE WEDNESDAY
NIGHT AND ERLY THU MRNG.  CONVECTIVE TEMPERATURES ARE ONLY IN THE
UPPER 50S THURSDAY WITH INTERACTIVE SOUNDINGS INDICATING CAPES IN
THE 500-800 J/KG FOR THE AFTN.  ALTHO UPSLOPE BY THAT TIME WILL HAVE
WEAKENED SIGNIFICANTLY...AMS WILL RMN MOIST AND UNSTABLE ENUF TO
SUPPORT AT LEAST SOME SCT SHOWERS OR THUNDERSTORMS IN THE AFTN.
MDT-STG NWLY FLOW WL BE OVER CO THURSDAY NIGHT AND FRIDAY...FLOW ALF
WL BE DRIER BUT THERE SHUD BE ENUF LOW LVL MSTR AND INSTBY FOR A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AFTN.

THE FORECAST IN THE EXTENDED PERIOD CONTINUE TO INDICATE AN
UNSEASONABLY COLD START TO THE WEEKEND.  ON FRIDAY NIGHT AND
SATURDAY MORNING...A STRONGER SECONDARY SYSTEM ROTATING AROUND THE
MAIN TROF OVER THE NORTH CENTRAL UNITED STATES SWINGS SOME EVEN
COLDER AIR INTO THE STATE AS IT DROPS INTO NRN CO SATURDAY MRNG.
LATEST AVN (GFS) SOUNDING INDICATE A WET BULB ZERO HGT OF 7000 FT
WHICH COULD DROP TO SNOW LEVELS TO 6K FT SATURDAY MORNING.  LATEST
AVN AND LAST MRF RUN HAVE BEEN FAIRLY CONSISTENT WITH THE
DEVELOPMENT OF THIS SYSTEM THE LAST COUPLE OF RUNS. IF THIS TRACK IS
CORRECT... THEN THERE SHUD BE STG UPWARD FORCING AS WELL DURING THE
DAY AS THE SYSTEM MOVES ACRS THE STATE.  WL KNOCK FCST TEMPERATURES
DOWN EVEN FURTHER AND INDICATE A CHC OF SNOW IN THE FOOTHILLS ON
SATURDAY. WL GO WITH A CHANCE OF RAIN SHOWERS ELSEWHERE FOR NOW.  AS
FOR SUNDAY THROUGH WEDNESDAY...GFS REDEVELOPS A RIDGE OVER THE WEST
WITH A DRIER WLY FLOW OVR CO.  WL GO WITH A WARMING TREND SUNDAY
THROUGH TUESDAY WITH JUST A SLGT CHC OF TS EACH AFTN AND EVNG.
COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 3, 10:30 AM MDT, 9 hours 27 minutes before
COZ030>051-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT TUE JUN 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ACROSS THE
MOUNTAINS AND HIGHER TERRAIN EARLY THIS AFTERNOON. STORMS WILL THEN
SPREAD ACROSS THE PLAINS LATER IN THE AFTERNOON...MAINLY AFTER 3 PM
ACROSS THE URBAN CORRIDOR...THEN AFTER 6 PM ACROSS THE FAR NORTHEAST
PLAINS OF COLORADO. AN UPPER LEVEL DISTURBANCE ACROSS THE NORTHERN
ROCKIES WILL ENHANCE THUNDERSTORM ACTIVITY LATER TODAY AND TONIGHT
ACROSS EASTERN COLORADO. WITH SUFFICIENT MOISTURE AND STRONG MID
LEVEL FLOW...SOME STORMS MAY BECOME SEVERE. HAIL AROUND AN INCH IN
DIAMETER ALONG WITH WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THE
STRONGER STORMS.  STORMS WILL LIKELY CONTINUE WELL INTO THE NIGHT
TIME HOURS ACROSS THE FAR NORTHEAST PLAINS OF COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN ON WEDNESDAY...A FEW COULD BECOME SEVERE.  AREAS OF
LIGHT RAIN WILL DEVELOP WEDNESDAY NIGHT INTO THURSDAY MORNING.  A
CHANCE OF LIGHT RAIN ALONG WITH ISOLATED THUNDERSTORMS WILL OCCUR ON
FRIDAY...WITH A MIX OF RAIN AND SNOW ABOVE 10000 FEET.  FRIDAY NIGHT
WILL BE MUCH COLDER WITH A CHANCE OF SNOW DROPPING DOWN TO NEAR 6000
FEET...WITH AREAS OF LIGHT RAIN ELSEWHERE.  A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS FORECAST FOR
SUNDAY AND MONDAY.

A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
COLORADO ON WEDNESDAY. AS A RESULT...ENOUGH MOISTURE...SHEAR AND
INSTABILITY WILL PRESENT SUPPORT SOME SEVERE WEATHER POTENTIAL.  A
STRONG COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHEASTERN PLAINS
OF COLORADO WEDNESDAY NIGHT AS A STORM SYSTEM DROPS OUT OF CANADA
AND INTO THE NORTHERN GREAT PLAINS.  AS A RESULT OF THIS...UPSLOPE
PRECIPITATION IS EXPECTED TO FORM ALONG THE FRONT RANGE LATE
WEDNESDAY NIGHT AND THURSDAY MORNING.

ANOTHER SHOT OF UNSEASONABLY COLD AIR WILL MOVE INTO NORTHERN
COLORADO FRIDAY NIGHT AND SATURDAY MORNING AS ANOTHER STORM SYSTEM
MOVES ACROSS THE STATE.  LIGHT TO MODERATE RAINFALL MAY DEVELOP OVER
THE NORTHEASTERN PLAINS WITH THE SNOW LEVEL DROPPING TO NEAR 6000
FEET EAST OF THE CONTINENTAL DIVIDE.  A WARMING TREND IS EXPECTED BY
EARLY NEXT WEEK AS A DRIER WESTERLY FLOW ALOFT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ALONG THE URBAN
CORRIDOR...THEN EXTENDING THROUGH THE NIGHT FOR THE FAR EASTERN
PLAINS OF COLORADO.

SWE/FMC

In the hours before

Local storm report, Jun 3, 6:55 PM MDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
655 PM MDT TUE JUN 03 2003

...PRELIMINARY STORM REPORT FOR JUNE 02 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    3 NNE PLATTEVILLE         CO   0.75 INCH HAIL
06/02/03   WELD

0714 PM    16 NE DENVER              CO   58 MPH TSTM WIND GUST
06/02/03   DENVER                         MEASURED BY LOW LEVEL
                                          WIND SHEAR EQUIPMENT

0714 PM    12 NE DENVER              CO   60 MPH TSTM WIND GUST
06/02/03   DENVER                         ESTIMATED BY SPOTTER

0714 PM    9 SE PARKER               CO   70 MPH TSTM WIND GUST
06/02/03   DOUGLAS                        ESTIMATED BY SPOTTER

0715 PM    9 SE PARKER               CO   1.00 INCH HAIL
06/03/03   DOUGLAS

0727 PM    14 NW BENNETT             CO   60 MPH TSTM WIND GUST
06/02/03   ADAMS                          ESTIMATED BY SPOTTER

0728 PM    12 NE DENVER              CO   70 MPH TSTM WIND GUST
06/02/03   DENVER                         ESTIMATED BY SPOTTER

0751 PM    22 SE DENVER              CO   1.00 INCH HAIL
06/02/03   ARAPAHOE

0800 PM    11 E PARKER               CO   1.50 INCH HAIL
06/02/03   ELBERT

0805 PM    6 E PARKER                CO   0.75 INCH HAIL
06/02/03   ELBERT

0806 PM    5 SE PARKER               CO   1.50 INCH HAIL
06/02/03   DOUGLAS

0957 PM    14 S BOYERO               CO   WIND DAMAGE
06/02/03   LINCOLN                        SEVERAL 8 INCH DIAMETER
                                          TREE LIMBS BROKEN

JK/RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:13 PM MDTSevere Thunderstorm WarningBOUElbert47 min
Jun 3, 8:27 PM MDTSevere Thunderstorm WarningBOULincoln63 min
Jun 4, 3:30 AM MDTTornado WarningBOUElbert, Lincoln60 min
Jun 4, 4:32 AM MDTTornado WarningBOULincoln58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.